Alert archive / Nebraska / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 150, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 17, 2020, 5:35 PM MDT for Box Butte County, Dawes County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 17, 2020, 5:35 PM MDT (23:35 UTC)
- Expired
- Aug 17, 2020, 6:15 PM MDT
- In force
- 40 min
- Issued by
- NWS Cheyenne, WY
- Area
- Storm-based polygon
- Hail
- 1.5 in
- Wind
- 60.0 mph
Counties Box Butte County, NE, Dawes County, NE
The radar
The North Platte radar (KLNX), 192 km from the middle of the area, began a volume at 23:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 11.6 hours before the alert went out and 188 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2462 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 206 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
328
WUUS55 KCYS 172335
SVRCYS
NEC013-045-180015-
/O.NEW.KCYS.SV.W.0150.200817T2335Z-200818T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Cheyenne WY
535 PM MDT Mon Aug 17 2020
The National Weather Service in Cheyenne has issued a
* Severe Thunderstorm Warning for...
Northeastern Box Butte County in the Panhandle of Nebraska...
Southeastern Dawes County in the Panhandle of Nebraska...
* Until 615 PM MDT.
* At 535 PM MDT, a severe thunderstorm was located 13 miles north of
Wild Horse Butte, or 17 miles south of Hay Springs, moving
southeast at 20 mph.
HAZARD...Ping pong ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4216 10294 4248 10297 4257 10283 4255 10277
4245 10277 4244 10275 4222 10275
TIME...MOT...LOC 2335Z 329DEG 19KT 4245 10280
HAIL...1.50IN
WIND...60MPH
$$
Claycomb3 follow-up statements
106
WWUS55 KCYS 172346
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
546 PM MDT Mon Aug 17 2020
NEC013-045-180015-
/O.CON.KCYS.SV.W.0150.000000T0000Z-200818T0015Z/
Box Butte NE-Dawes NE-
546 PM MDT Mon Aug 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN BOX BUTTE AND SOUTHEASTERN DAWES COUNTIES...
At 545 PM MDT, a severe thunderstorm was located 10 miles north of
Wild Horse Butte, or 19 miles south of Hay Springs, moving south at
25 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4216 10294 4244 10296 4250 10277 4245 10277
4244 10275 4222 10275
TIME...MOT...LOC 2345Z 340DEG 20KT 4241 10280
HAIL...1.75IN
WIND...60MPH
$$
Claycomb421
WWUS55 KCYS 172353
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
553 PM MDT Mon Aug 17 2020
NEC045-180002-
/O.CAN.KCYS.SV.W.0150.000000T0000Z-200818T0015Z/
Dawes NE-
553 PM MDT Mon Aug 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN DAWES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4216 10294 4241 10293 4243 10275 4222 10275
TIME...MOT...LOC 2352Z 340DEG 20KT 4237 10278
$$
NEC013-180015-
/O.CON.KCYS.SV.W.0150.000000T0000Z-200818T0015Z/
Box Butte NE-
553 PM MDT Mon Aug 17 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 615 PM MDT
FOR NORTHEASTERN BOX BUTTE COUNTY...
At 552 PM MDT, a severe thunderstorm was located 8 miles northeast of
Wild Horse Butte, or 19 miles north of Alliance, moving south at 25
mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Wild Horse Butte.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Cheyenne.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4216 10294 4241 10293 4243 10275 4222 10275
TIME...MOT...LOC 2352Z 340DEG 20KT 4237 10278
HAIL...1.75IN
WIND...60MPH
$$
Claycomb075
WWUS55 KCYS 180008
SVSCYS
Severe Weather Statement
National Weather Service Cheyenne WY
608 PM MDT Mon Aug 17 2020
NEC013-180016-
/O.EXP.KCYS.SV.W.0150.000000T0000Z-200818T0015Z/
Box Butte NE-
608 PM MDT Mon Aug 17 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN BOX BUTTE COUNTY
WILL EXPIRE AT 615 PM MDT...
The storm which prompted the warning has moved out of the area.
Therefore, the warning will be allowed to expire.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Cheyenne.
LAT...LON 4216 10294 4241 10293 4243 10275 4222 10275
TIME...MOT...LOC 0006Z 329DEG 19KT 4233 10275
$$
ClaycombWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 2:49 PM MDT, 2 hours 46 minutes earlier.
Area forecast discussion, Aug 17, 2:49 PM MDT, 2 hours 46 minutes before
Area Forecast Discussion National Weather Service Cheyenne WY 249 PM MDT Mon Aug 17 2020 .SHORT TERM...(This evening through Wednesday) Issued at 215 PM MDT Mon Aug 17 2020 Latest visible/radar imagery was showing some convection developing south of the Wyoming/Colorado border as of 2015z. Meanwhile, there is some cumulus congestus over central and eastern Laramie county, and the southern panhandle. Would not be surprised if an isolated thunderstorm or two develops in this region this afternoon and evening. Not anticipating anything to become severe in this region, due to limited SBCAPE less than 500j/kgIn addition, there is some convection trying get going along the Pine Ridge in the northern Panhandle and southern Niobrara county. The Nebraska panhandle still stands a chance of seeing a couple of severe storms this afternoon based on SBCAPE around 500j/kg in the -10 to -30 deg C layer, and effective shear values around 35kts. The bulk of these storms will move southeast at around 10kts, unless it becomes enhanced by storm scale dynamics and becomes altered, due to enhanced inflow. The rest of the evening should be fairly quiet due to the influence of the upper level ridge. We will need to keep an eye tomorrow for the potential for subtle shortwaves moving through the northwest flow regime. The NAM/GFS are both hinting and some subtle speed maxes moving through northeast Wyoming tomorrow afternoon. These speed maxes may induce some some surface based wind shift across the northern panhandle and Converse/Niobrara counties tomorrow afternoon. As a result, it could trigger some more convection along the Pine Ridge. It may also be a bit breezy as well. Therefore, we will need to keep watch for near critical fire weather conditions. We will keep most of the precip. chances on the northern fringes of the CWA tomorrow. We may also see some isolated convection on Wednesday, but not looking at any severe potential at this point, due to limited SBCAPE. .LONG TERM...(Wednesday Night - Sunday) Issued at 302 AM MDT Mon Aug 17 2020 Weather across the CWA will be dominated mainly by the upper high which will remain over the desert southwest through the weekend. A few impulses will ride over the top of the high and drop se over the region Weds and Thursday and bring the best chances for some afternoon and evening showers and storms. Friday through the weekend looks to be drier with convection more isolated as the upper high strengthens a bit and centers over the 4 corners area. Temperatures remaining above seasonal averages with little changes day to day. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1143 AM MDT Mon Aug 17 2020 All Wyoming and Nebraska Panhandle sites remain in VFR conditions for this period. A high pressure system keeps the Wyoming sites hot and dry. Isolated thunderstorms may reduce visibility temporarily at KSNY today around 0Z and it is possible a stray shower may arrive at KCYS around 22Z. Although there is a MRGL risk of thunderstorm across the panhandle, models and confidence are focused on KSNY receiving thunderstorms today. All TAF sites in the Nebraska Panhandle will receive strong wind gust up to 20-30kts. Otherwise mostly clear skies across the Wyoming region and FEW to SCT cloud bases around 10 thousand feet for the Nebraska Panhandle. && .FIRE WEATHER... Issued at 215 PM MDT Mon Aug 17 2020 Very low afternoon humidities will persist through the week under the influence of the upper level ridge resulting in near critical fire weather conditions. We are a little concerned about Fire Weather Zone 301 reaching Red Flag conditions tomorrow, but this will be highly dependent on cloud cover. The models are showing some decent mixing during the early afternoon, especially with a speed max moving through that region. Later shifts may need to evaluate further for any Fire Weather Watch or Red Flag Warnings. && .CYS WATCHES/WARNINGS/ADVISORIES... WY...None. NE...None. && SHORT TERM...REC LONG TERM...RE AVIATION...AW FIRE WEATHER...REC
Hazardous weather outlook, Aug 17, 11:51 AM MDT, 5 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Cheyenne WY 1151 AM MDT Mon Aug 17 2020 NEZ002-003-019>021-054-055-095-096-WYZ101>119-181200- Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill- Kimball County-Cheyenne-North Sioux-South Sioux- Converse County Lower Elevations-Niobrara County- North Laramie Range-Ferris/Seminoe/Shirley Mountains- Shirley Basin-Central Laramie Range and Southwest Platte County- East Platte County-Goshen County-Central Carbon County- North Snowy Range Foothills-Southwest Carbon County- Sierra Madre Range-Upper North Platte River Basin-Snowy Range- Laramie Valley-South Laramie Range-South Laramie Range Foothills- Central Laramie County-East Laramie County- 1151 AM MDT Mon Aug 17 2020 This hazardous weather outlook is for portions of panhandle Nebraska...western Nebraska...east central Wyoming...south central Wyoming and southeast Wyoming. .DAY ONE...THIS AFTERNOON AND TONIGHT There is a small chance for a rogue thunderstorm or two to develop in the Nebraska panhandle this afternoon. If these storms do materialize, then they could produce hail up to quarter size and gusty winds as they move southeast. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Isolated showers and thunderstorms are possible through the period. Severe weather is not expected. .Spotter information statement... Spotter activation will not be needed.
In the hours before
Special weather statement, Aug 17, 4:09 PM MDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
409 PM MDT Mon Aug 17 2020
NEZ002-172300-
Dawes NE-
409 PM MDT Mon Aug 17 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DAWES COUNTY UNTIL
500 PM MDT...
At 408 PM MDT, Doppler radar was tracking a strong thunderstorm near
Chadron, moving east at 15 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northeastern Dawes
County.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4259 10277 4278 10307 4294 10298 4289 10279
4279 10279 4278 10277
TIME...MOT...LOC 2208Z 292DEG 13KT 4283 10293
WillsLocal storm report, Aug 17, 5:18 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
518 PM MDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0440 PM TSTM WND DMG 1 SW CHADRON 42.82N 103.01W
08/17/2020 DAWES NE BROADCAST MEDIA
CHADRAD RADIO REPORTING POWER OUTAGES TO 450 CUSTOMERS
FROM NEBRASKA PUBLIC POWER DISTRICT IN SOUTHWEST PART OF
CHADRON.
&&
GCLAYCOMLocal storm report, Aug 17, 5:25 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
525 PM MDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM HAIL 5 SE CHADRON 42.78N 102.93W
08/17/2020 E1.00 INCH DAWES NE PUBLIC
&&
BMWLocal storm report, Aug 17, 5:30 PM MDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE CHEYENNE WY
530 PM MDT MON AUG 17 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 5 SE CHADRON 42.78N 102.93W
08/17/2020 E1.00 INCH DAWES NE PUBLIC
CORRECTS PREVIOUS HAIL REPORT FROM 5 SE
CHADRON.
&&
BMWThe office that day
Everything else NWS Cheyenne, WY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 4:09 PM MDT | Special Weather Statement | CYS | Dawes | 51 min |
| Aug 17, 4:13 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 32 min |
| Aug 17, 4:38 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 37 min |
| Aug 17, 5:10 PM MDT | Severe Thunderstorm Warning | CYS | Dawes | 35 min |
| Aug 17, 5:24 PM MDT | Areal Flood Advisory | CYS | Box Butte, Dawes | 3 hr |
Nearby
Severe Thunderstorm Warnings in Nebraska, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.